Winter Storm, Vilas
- When
- January 9, 9:00 PM CST to January 10, 9:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- Unknown
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Snow moved into the area on the night of January 9, ahead of a deepening low pressure system, and continued to pile up as the low moved across northeast Wisconsin on the 10th. Strong west winds, with some gusts to near 50 mph in eastern Wisconsin, developed during the late afternoon and evening of the 10th behind the departing system.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Snow moved into the area on the night of January 9, ahead of a deepening low pressure system, and continued to pile up as the low moved across northeast Wisconsin on the 10th. Strong west winds, with some gusts to near 50 mph in eastern Wisconsin, developed during the late afternoon and evening of the 10th behind the departing system.
Snowfall totals were mostly in the 6 to 11 inch range over central, north-central, and northeast Wisconsin. Locations from the Fox Valley east to Lake Michigan, where precipitation changed to rain during the day, had snow totals mainly in the 3 to 6 inch range.
Some of the highest snowfall totals from the storm included: 11.5 inches at Crandon (Forest Co.); 11.0 inches at Stevens Point (Portage Co.) and Polonia (Portage Co.); 10.0 inches near Bakerville (Wood Co.) and near Iola (Waupaca Co.); 9.8 inches at White Lake (Langlade Co.) and Wausau (Marathon Co.); and 9.5 inches at Tigerton (Shawano Co.).
Wind gusts associated with the departing storm system were generally highest across east central Wisconsin. Some of the peak gusts were: 53 mph at Omro (Winnebago Co.); 49 mph at Wautoma (Waushara Co.), near Combined Locks (Outagamie Co.), and near Zittau (Winnebago Co.); 48 mph at Green Bay (Brown Co.); and 47 mph at Appleton (Outagamie Co.) and Wausau (Maraton Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 9, 8:16 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 816 PM CST Mon Jan 9 2017 New Information added to update section .UPDATE... Issued at 809 PM CST Mon Jan 9 2017 Working on an update to tonight/Tuesday forecast and ongoing headlines. Dry wedge in the mid-levels will cause pcpn to decrease in the northwoods for a while tonight, and may strip ice crystals from the saturated layer at times, leading to a mix of light snow/freezing rain. It appeared that the snow might taper off in central WI for a period this evg, but continued banded development approaching from southern MN/northern IA suggests that we should continue with high pops there. Have adjusted hourly temperatures during the day on Tuesday, and plan to have more of a mix over the southeast half of the forecast area. This may eat into the snowfall totals enough over Shawano and the southern portions of Oconto/Marinette counties to keep them below warning criteria. Have not finished with QPF/snowfall totals yet, so still on the fence regarding any headline changes. If changes are not made on this shift, will at least pass on the concerns to the midnight crew. && .SHORT TERM...Tonight and Tuesday Issued at 331 PM CST Mon Jan 9 2017 Snow in warm advection, ahead of an approaching surface low and mid level short wave, moved into western Wisconsin this afternoon and will continue into the forecast area by early evening. 12Z models showed quite a bit of moisture with the approaching system, and it should be in the form of snow across the entire area for at least early Tuesday morning. Later in the day, the low is expected to pass through Wisconsin. The NAM and GFS showed it passing north of Green Bay is it moves across the state, while the ECMWF and Canadian had it taking a more southerly route. The amount of warm air wrapped around the system will play a major part in snowfall totals. There should be enough warm air in at least part of the forecast area to change snow to a wintry mix or rain late Tuesday morning or during the afternoon. How far this gets into the area remains in question so confidence level is quite low with this system, though it seems like a safe bet that the area should see 2 to 4 inches of new snow, justifying at least a winter weather advisory. Using a blend of the models gave some snowfall totals in northeast Wisconsin approaching warning criteria and HPC guidance helped to convince me to go with a warning for the northeast part of the state based on their expected totals. If the warm air gets far enough north, snowfall totals will be lower and that area will not get enough snow to verify the warning. Precipitation associated with the system is forecast to be on its way out of the area late Tuesday afternoon. .LONG TERM...Tuesday Night Through Monday Issued at 331 PM CST Mon Jan 9 2017 Blustery and colder air will arrive Tuesday night with some brief clearing possible before the next system arrives Wednesday. Split upper flow with jet energy approaching from the northern and southern Plains results in an inverted surface trough from Kansas to lower Michigan with surface waves moving along it. The models have varying degrees of intensity with the system. The NAM is most vigorous and would bring an advisory type snow to the region while the GFS and ECMWF are weaker and would produce just a couple inches. Will keep a good chance of snow and some accumulation for Wednesday and Wednesday night. The NAM would even keep snow going Thursday though the other models are dry. Some much colder air then arrives for the end of the week as arctic air drops down from Canada. Temperatures will be anywhere from 5 to 15 degrees below normal Thursday through Saturday. Lake effect snow showers are not out of the question in Vilas county but the air is quite dry so do not expect much snow. && .AVIATION...for 00Z TAF Issuance Issued at 542 PM CST Mon Jan 9 2017 Light snow had spread across all but far northeast WI early this evening, but that area should fill in within the next hour or two. Persistent WAA/Isentropic Lift should keep pcpn going across the region through most of the TAF period, though it may let up over north central WI for a while later tonight, and should taper off from southwest to northeast late Tuesday afternoon. Though pcpn type should remain snow over north central and far northeast WI, enough warm air is expected to arrive to result in a wintry mix at least as far north as Wausau, Keshena and Marinette by midday Tuesday. Snow should change to rain over the Fox Valley and lakeshore areas Tuesday morning. Flight conditions will be mostly IFR tonight, but should deteriorate to LIFR Tuesday morning. A gradual improvement is expected late in the day, in the wake of an arctic cold front. LLWS is expected to redevelop over the region this evening, as south winds aloft increase to around 40 kts. Strong westerly surface winds will develop mid to late Tuesday afternoon, with gusts to 25 to 30 knots, possibly stronger in east central WI. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 3 PM CST Tuesday for WIZ005-010- 018-022-030-035>040-045-048>050. Winter Storm Warning until 3 PM CST Tuesday for WIZ011>013- 019>021-031-073-074. && UPDATE.........Kieckbusch SHORT TERM.....MG LONG TERM......RDM AVIATION.......Kieckbusch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 355 PM CST MON JAN 9 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO- WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY- SOUTHERN OCONTO COUNTY- 355 PM CST MON JAN 9 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT A MODERATE SNOWFALL WILL CREATE HAZARDOUS TRAVEL CONDITIONS DURING THE EVENING AND OVERNIGHT...AS LOW PRESSURE APPROACHES FROM THE PLAINS STATES. TWO TO FOUR INCHES OF SNOW CAN BE EXPECTED OVER THE AREA BY DAYBREAK TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY SNOW WILL CONTINUE OVER THE REGION ON TUESDAY WITH ADDITIONAL ACCUMULATIONS RANGING FROM LESS THAN AN INCH IN PARTS OF EAST CENTRAL WISCONSIN...TO SEVERAL MORE INCHES IN THE NORTHEAST PART OF THE STATE. THE SNOW MAY MIX WITH FREEZING RAIN OVER PARTS OF EASTERN WISCONSIN...OR CHANGE TO ALL RAIN TUESDAY AFTERNOON AS TEMPERATURES WARM ABOVE FREEZING. HAZARDOUS TRAVEL IS POSSIBLE AGAIN WEDNESDAY NIGHT INTO THURSDAY. A COUPLE INCHES OF SNOW APPEARS LIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-102200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 355 PM CST MON JAN 9 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MG/RDM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
637 PM CST MON JAN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW ASHWAUBENON 44.46N 88.08W
01/09/2017 M0.3 INCH BROWN WI OFFICIAL NWS OBS
&&
GENEBThe national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
The highest snowfall total in Oneida County was 8.0 inches at Lake Tomahawk.
The highest snowfall total in Forest County was 11.5 inches at Crandon.
The highest snowfall total in Florence County was 9.0 inches near Spread Eagle.
The highest snowfall total in Langlade County was 9.8 inches at White Lake.
The highest snowfall totals in Marathon County were 9.8 inches at Wausau and 9.0 inches at Rothschild. A wind gust to 47 mph was measured at Wausau Municipal Airport as the storm system departed on the early evening of the 10th.
The highest snowfall total in Shawano County was 9.5 inches at Tigerton.
The highest measured snowfall totals in Wood County were 10.0 inches northwest of Bakerville, and 8.0 inches at Wisconsin Rapids. A wind gust to 45 mph was measured at Alexander Field South Wood County Airport, in Wisconsin Rapids, as the storm system departed on the early evening of the 10th.
The highest measured snowfall total in Portage County was 11.0 inches at both Stevens Point and Polonia. A wind gust to 43 mph was measured near Plover as the storm system departed.
The highest snowfall total in Waupaca County was 10.0 inches northeast of Iola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674537, 674538, 674539, 674540, 674541, 674542, 674543, 674544, 674545, 674546, 674547, 674548, 674549, 674550, 674551.